If you are addicted to drugs or alcohol, your body is already damaging itself. Each time you consume a drug, it lowers your lifeline and health. But when you add a pregnancy to the mix, it raises a lot of life-threatening risks to you and your baby’s health. If you’re in this situation, it’s best to seek help immediately.
If you don’t seek help, you are putting yourself and your baby at risk.
When a baby withdraws from opiates, other problems can occur as well. Problems can include: breathing, fever, blotchy skin, diarrhea, feeding troubles, seizures, and more. The withdrawal process is called neonatal abstinence syndrome (NAS). It can range from 1 week to 6 months. Newborns who are born before 37 weeks may experience more severe symptoms.
There are ways to treat NAS which may include hydrating the baby with an IV, feeding with a high-calorie baby formula, or weaning the baby off with a (safe) drug.